Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 225, NWS State College, PA

September 14, 2000Adams County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 14, 2000, 8:02 PM EDT for Adams County, Franklin County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2000, 8:02 PM EDT (00:02 UTC)
Expired
Sep 14, 2000, 9:00 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Adams County, PA, Franklin County, PA

The radar

The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 8:30 PM EDTHail 0.75Fairfield, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 150003
SVRCTP
PAC001-055-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY.
  FRANKLIN COUNTY.

* UNTIL 900 PM EDT.

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAYNE HEIGHTS...OR 3 MILES EAST OF
  WAYNESBORO...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLL VALLEY AND FAIRFIELD AT 810 PM.
  ARENDTSVILLE AND GETTYSBURG AT 825 PM.
  BIGLERVILLE AND BONNEAUVILLE AT 830 PM.
  BENDERSVILLE AT 835 PM.
  NEW OXFORD AT 840 PM.
  YORK SPRINGS AT 845 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

JUNG

LAT...LON 3990 7769 3966 7755 3976 7703 4005 7712

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:30 AM EDT, 10 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 9:30 AM EDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EDT THU SEP 14 2000

...WORK ZONES BY 1030 AM...

...ZONES BY 1050 AM...

...CHANGES...

JUST MINOR CHANGES TO FIRST PERIOD.

...DISC...

...SHORT TERM...

MAIN ACTION WILL BE ACROSS FAR NW PA THIS AFT...AS FRONT MOVES TO
THE EAST.  OTHERWISE...NOT A BAD DAY.

BIG CONCERN IS FROM JUST BEFORE SUNSET...OVERNIGHT...AS STRONG
DYNAMICS WILL LIKELY FORM A NEW LOW EAST OF THE MTNS...WHICH WILL
TRACK NE ON FRIDAY.  COULD TRIGGER ISOLATED STRONG TO STRONG STORMS
WHICH COULD CLIP OUR FAR S AND E ZONES.  HIGH DEWPOINTS NOT FAR
OFF...VAD WINDS ALREADY NEARLY 30 KNOTS AT 4000 FT.  ETA HINTED THE
LAST SEVERAL DAYS THAT INSTABILITY COULD WORK NORTHWARD ALONG EAST
SIDE OF THE MTNS.

ANYWAY..AFTER A FEW MORNING SHOWERS...STILL LOOKS LIKE MOST OF
FRIDAY WILL BE DRY...BUT MUCH OF REGION WILL SEE SOME SC/CU/RW OFF
LAKES BY LATE IN THE DAY.  BEST CHC FOR WRAP AROUND/LAKE INDUCED
SHOWERS WILL BE FRIDAY NIGHT INTO EARLY SAT...AS LOW SPINS UP...AND
WINDS ALOFT SHIFT MORE TO THE NW.

...LONG TERM...

WILL TAKE SEVERAL DAYS TO GET BACK TO NORMAL TEMPS.  WILL BE COOL
OUT...BUT BREEZY...THUS FROST NOT A PROBLEM.  OVERALL...NOT MUCH
WORSE THAN SOME INSIDE BUILDINGS BEING BUILT THESE DAYS.  LIKE TO
SEE A SEASON CALLED FALL...BUT LAST 20 YEARS HAVE FEATURED AN EARLY
AND SHARP CUTOFF TO LATE SUMMER/EARLY FALL WX IN THE FALL
SEASON...UNLIKE SPRINGS...WHICH HAVE AN EARLY/SHARP TRANSITION TO
ABNORMALLY WARM WX.  WILL BE INTERESTING TO SEE WHAT THIS WINTER
BRINGS.  GUESS THE OLD FARMERS ALMANAC IS ALREADY OUT...WILL HAVE TO
GET A COPY.

...OTHER...I

SPS FOR SLIGHT RISK S PART OF CWA.

CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:08 PM EDTFlash Flood WarningCTPYork3 hr
Sep 14, 10:17 PM EDTFlash Flood WarningCTPLancaster3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.